Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Denver/Boulder, CO

May 18, 2023Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at May 18, 2023, 1:23 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2023, 1:23 PM MDT (19:23 UTC)
Expired
May 18, 2023, 4:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 81 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2267 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WGUS55 KBOU 181923
FFWBOU
COC069-182230-
/O.NEW.KBOU.FF.W.0001.230518T1923Z-230518T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
123 PM MDT Thu May 18 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  East Central Larimer County in north central Colorado...

* Until 430 PM MDT.

* At 123 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  0.5 inches of rain has fallen. The expected rainfall rate is 0.5 
  to 1.5 inches in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

Excessive rainfall over the burn scar may result in debris flows 
moving through Buckhorn Creek. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of East Central Larimer County

This includes the following additional locations...
Upper Buckhorn along County Road 44H, Crystal Mountain, Stringtown 
Gulch, Big Bear, and Lower Buckhorn on County Road 27 above 
Masonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4060 10542 4055 10544 4052 10541 4046 10530
      4046 10520 4050 10521 4058 10530 4062 10537

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR

$$

Rodriguez
3 follow-up statements
446 
WGUS75 KBOU 181933
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
133 PM MDT Thu May 18 2023

COC069-182230-
/O.CON.KBOU.FF.W.0001.000000T0000Z-230518T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
133 PM MDT Thu May 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS 
AFTERNOON FOR EAST CENTRAL LARIMER COUNTY...

At 133 PM MDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across eastern portions of the 
Cameron Peak burn scar. Up to 0.5 inches of rain has fallen. The 
expected rainfall rate is 0.5 to 1.5 inches in 1 hour. Flash 
flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar may result in debris flows 
moving through Buckhorn Creek and nearby drainages. The debris flow 
can consist of rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of East Central Larimer County

This includes the following additional locations...
Upper Buckhorn along County Road 44H, Crystal Mountain, Stringtown 
Gulch, Big Bear, and Lower Buckhorn on County Road 27 above 
Masonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4060 10542 4055 10544 4052 10541 4046 10530
      4046 10520 4050 10521 4058 10530 4062 10537

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR

$$

Rodriguez
565 
WGUS75 KBOU 182152
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
352 PM MDT Thu May 18 2023

COC069-182230-
/O.CON.KBOU.FF.W.0001.000000T0000Z-230518T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
352 PM MDT Thu May 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS 
AFTERNOON FOR EAST CENTRAL LARIMER COUNTY...

At 352 PM MDT, Thunderstorms had produced between 0.5 and 1.5 inches 
of rain over the warned area. Flash flooding remains possible.

Excessive rainfall over the burn scar may result in debris flows 
moving through Buckhorn Creek. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that may experience flash flooding include...
  mainly rural areas of East Central Larimer County

This includes the following additional locations...
Upper Buckhorn along County Road 44H, Crystal Mountain, Stringtown 
Gulch, Big Bear, and Lower Buckhorn on County Road 27 above 
Masonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4060 10542 4055 10544 4052 10541 4046 10530
      4046 10520 4050 10521 4058 10530 4062 10537

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Rodriguez
435 
WGUS75 KBOU 182221
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
421 PM MDT Thu May 18 2023

COC069-182231-
/O.EXP.KBOU.FF.W.0001.000000T0000Z-230518T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
421 PM MDT Thu May 18 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR 
EAST CENTRAL LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures and use 
caution near low water crossings, creeks and bridges.

LAT...LON 4060 10542 4055 10544 4052 10541 4046 10530
      4046 10520 4050 10521 4058 10530 4062 10537

$$

Rodriguez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 18, 11:33 AM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 18, 11:33 AM MDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1133 AM MDT Thu May 18 2023

.UPDATE...
Issued at 1005 AM MDT Thu May 18 2023

Last night's cold front helped to replenish low level moisture.
Low clouds that formed earlier this morning have mostly burned
off. As temperatures warm, expect stratocumulus clouds to form.
Satellite is indicating this already. With the increase in sun,
bumped up temperatures a couple of degrees today. This should
result in better instability. ML CAPE reach 900-1100 J/kg by early
afternoon. CAPE could climb to 1500 J/kg if temperatures reach
the upper 60s this afternoon. Bulk layer shear (0-6km) is 25-35
knots, which isn't great for severe storms, but should see a few
where shear is around 35 knots. Expect a mix of strong to severe
storms today, with severe storms producing winds up to 70 mph and
1.5 inch hail. Heavy rainfall will be a concern as well. Ground is
somewhat saturated across much of the area, so it won't take as
much rain to cause issues.

&&

.SHORT TERM...(Today and tonight)
Issued at 349 AM MDT Thu May 18 2023

Radar shows decent coverage of showers across the eastern plains
early this morning with a few showers across the urban corridor.
Current 500 mb analysis shows weak ridging aloft with a weak
disturbance in the flow, while upper lows are positioned to the SW
and N of Colorado. Mid-level water vapor imagery shows areas of
moisture trapped under the ridge. Another thing keeping showers
alive this morning is a layer of persistent upslope just above
the surface, evident on ACARS soundings. Recent observations are
showing the development of a lower cloud deck. Expect this
development to continue, leading to low stratus and can't rule out
some fog/mist for a brief period in spots early this morning.

How long the low stratus sticks around will factor into today's
shower/thunderstorm forecast. There appears to be some split in
model guidance on how long the stratus persists. An earlier break in
clouds would contribute to a longer period of warming and thus more
time to develop instability for convection. While a slower
improvement in clouds or even less clearing than expected may slow
initiation time of afternoon showers/storms or inhibit convective
development. Consensus is that ceilings improve some into the
afternoon allowing for marginal instability to develop (MLCAPE <
1000 J/g). A weak shortwave trough will provide additional support
to initiate showers/storms. With above normal moisture in the
region, heavy rainfall may be favored in any storms. Sounding
profiles exhibit this this well with a deep warm cloud layer and
long/skinny CAPE along with upslope component flow. Despite some
uncertainty in the low stratus break-up, most high resolution
guidance has showers/storms developing early afternoon. Scattered
showers and a couple storms continue into the evening and
overnight timeframe. By Friday AM, areas can generally see
rainfall amounts from .25 to 0.5" with perhaps a few localized
higher spots depending where storms set up. Temperature-wise it
will be a cooler day overall with highs in the 60s across the
plains/urban corridor.

.LONG TERM...(Friday through Wednesday)
Issued at 349 AM MDT Thu May 18 2023

On Friday, the upper level trof which was over our area
on Thursday will have washed out and left with very weak flow
aloft. There is still ample moisture as shallow upslope flow
gradually shifts more southeast during the afternoon. Airmass is
fairly stable east of the mountains where rain chances dwindle
further away from the hills. Still looks like a mostly cloudy day
on the plains with a slowly eroding status deck during the day.
Temperatures will be similar to Thursday. Best chance for heavier
showers/thunderstorms will be in the mountains above the stable
layer where surface based CAPE values from 300-700j/kg.

For the weekend, despite the high pressure ridge aloft building to
the west of Colorado, there is still weak low pressure and ample
moisture for more diurnal type afternoon/evening showers and
thunderstorms. The brunt of the showers will again remain over the
mountains, especially along and south of the Interstate 70 corridor
and across the Palmer Divide where the best instability resides.
Both Saturday and Sunday look pretty similar in terms of rain
chances. Temperatures will be warmer this weekend with the
subtraction of stratus and a return to 70s for afternoon highs
over the plains.

For the early part of next week, fairly seasonable conditions with
temperatures just above normal and standard chances for afternoon
and evening showers and thunderstorms. The synoptic pattern will
feature a low pressure area across the Pacific Northwest with the
flow over Colorado shifting more southwest through the week. This
could lead to a bit stronger flow aloft leading to better chances
for stronger thunderstorms towards the middle of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MDT Thu May 18 2023

Sct-Bkn stratocumulus clouds have formed in the 2000-4000 foot
range. Expect these to linger until showers and storms move off
the foothills. The storms are already forming and should move off
the higher terrain by 19Z. Due to the clearing, storms are
expected to be stronger with hail and strong winds accompanying
some of the storms. Around 00Z, expect a transition to mainly
showers with a few embedded storms possible. Low clouds are
expected for tonight and Friday morning with ceilings falling to
around 1000 feet. Visibility could be an issue due to fog and
wildfire smoke from Canada.

&&

.HYDROLOGY...
Issued at 349 AM MDT Thu May 18 2023

Above normal moisture, upslope flow, and sounding profiles
exhibiting a deep warm cloud layer/skinny CAPE indicate a heavy rain
environment for today. There is marginal instability to support
scattered showers and storms developing early this afternoon
starting over the high country, extending onto the plains. Storm
motions 15-20 kts are slow enough to warrant an elevated risk for
flash flooding over the burn areas such as Cameron Peak. The burn
areas west of the divide have a slightly lower threat with less
shower activity anticipated.

For Friday and through the weekend there will be ample moisture
and limited instability to provide for isolated to scattered areal
coverage of thunderstorms. The flash flood threat will be limited
through this period.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...Mensch
LONG TERM...Entrekin
AVIATION...Meier
HYDROLOGY...Mensch/Entrekin
Hazardous weather outlook, May 18, 11:02 AM MDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Thu May 18 2023

COZ030>051-191715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Thu May 18 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected, mainly in the
afternoon and evening. A few of the storms could be severe with
golfball size hail and 70 mph from the strongest storms. Heavy
rain is also expected with the stronger showers and storms. Flood
prone areas, like the burn areas, will see an elevated threat for
flooding today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday will remain mostly cloudy and cool over the plains as
higher stability limits showers to near the foothills. The best
chance for showers and thunderstorms on Friday will be in the
mountains with brief heavy rain. For the weekend into early next
week, showers and thunderstorms will favor the mountains,
especially along and south of the Interstate 70 corridor and over
the Palmer Divide. For Tuesday and Wednesday, there will be a
better chance for thunderstorms spreading out over the plains with
possibly stronger thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon. Reports of
severe weather, flooding, and heavy rain will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:57 PM MDTSpecial Weather StatementBOUWeld48 min
May 18, 1:39 PM MDTSpecial Weather StatementBOUDenver36 min
May 18, 1:41 PM MDTSpecial Weather StatementBOULarimer34 min
May 18, 1:49 PM MDTAreal Flood AdvisoryBOUArapahoe86 min
May 18, 2:00 PM MDTAreal Flood AdvisoryBOUDouglas, Elbert2 hr
May 18, 2:08 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver2 hr
May 18, 2:25 PM MDTSpecial Weather StatementBOUWashington35 min
May 18, 2:51 PM MDTAreal Flood AdvisoryBOUDenver114 min
May 18, 3:04 PM MDTSpecial Weather StatementBOUWashington26 min
May 18, 3:10 PM MDTAreal Flood AdvisoryBOUElbert, Lincoln3 hr
May 18, 3:17 PM MDTSpecial Weather StatementBOULogan28 min
May 18, 3:19 PM MDTSpecial Weather StatementBOUBroomfield26 min
May 18, 3:35 PM MDTAreal Flood AdvisoryBOUBoulder, Larimer, Weld3 hr
May 18, 3:36 PM MDTSpecial Weather StatementBOULogan24 min
May 18, 3:47 PM MDTFlash Flood WarningBOULincoln3 hr
May 18, 3:57 PM MDTFlash Flood WarningBOUBoulder, Weld84 min
May 18, 4:07 PM MDTSpecial Weather StatementBOULogan23 min
May 18, 4:25 PM MDTAreal Flood AdvisoryBOUAdams, Weld2 hr
May 18, 4:35 PM MDTAreal Flood AdvisoryBOULogan, Morgan, Washington3 hr
May 18, 4:37 PM MDTSpecial Weather StatementBOULogan38 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.